Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS Blacksburg, VA

August 18, 2002Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2002, 7:03 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2002, 7:03 PM EDT (23:03 UTC)
Expired
Aug 18, 2002, 7:45 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS51 KRNK 182303
SVRRNK
VAC161-770-775-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  ROANOKE CITY IN WEST CENTRAL VIRGINIA
  SALEM CITY IN WEST CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF CATAWBA...MOVING EAST AT 10
  MPH.

* SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE
  CATAWBA...
  SALEM CITY...
  ROANOKE...

<<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT SUN AUG 18 2002

NUMEROUS SMALL S/WVS PROGGED TO PASS THRU IN THE MOSTLY ZONAL FLOW
ACROSS THE REGION THRU MONDAY.  DEEP MOISTR AND WEAK INSTABILITY
SHUD LEAD TO A CONTINUATION OF SCTD DIURNAL SHOWERS AND A FEW TSTMS
THRU TMRW EVE.  FINAL S/WV MOVING THRU THE NRN ROCKIES ATTM WILL
BRING FRONT TOWARD THE AREA TUE.  MODELS SHOW FNT TO OUR EAST TUE
NIGHT....WITH AVN A LTL SLOWER WITH PCPN.   DUE TO LEE TROF AHEAD OF
THE FRONT TUE...LOW LEVEL NW FLOW WILL TEND TO LIMIT CONVECTION FOR
MUCH OF THE AREA...SO WILL NOT GO HIGHER THAN 30 POPS.

WED AND THU APPEAR TO BE DRY ATTM WITH LOWER HUMIDITY AND COOLER 850
TEMPS...ESP EASTERN THIRD.  THEN LOOK FOR ANOTHER QUICK WARMUP AHEAD
OF A SECOND FRONT COMING THRU NEXT SAT.

FCSTID =    9
ROA   69  92  71  86 /  20  30  30  30
LYH   68  92  70  86 /  20  30  30  30
DAN   71  93  73  90 /  20  30  30  30
BLF   65  84  67  80 /  30  30  40  40
LWB   63  82  65  79 /  30  30  40  40
BCB   65  86  67  82 /  30  30  30  30
TNB   66  83  68  83 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 18, 4:10 PM EDT, 2 hours 53 minutes before
NCZ005-006-VAZ033-034-043>047-058-059-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN AUG 18 2002

SEVERAL THUNDERSTORMS ARE SCATTERED ACROSS THE PIEDMONT OF VIRGINIA
THIS AFTERNOON.  SOME OF THE STRONGEST STORMS WERE LOCATED ACROSS
BEDFORD AND CAMPBELL COUNTIES...WITH ANOTHER STRONG STORM MOVING
ACROSS BUCKINGHAM COUNTY.  THESE STORMS WERE MOVING SOUTHEAST
AROUND 30 MPH AND WILL LIKELY PRODUCE GUSTY WINDS UP TO 45 MPH...
BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

OTHER STORMS ACROSS THE PIEDMONT COULD STRENGTHEN TO NEAR SEVERE
LIMITS THROUGH ABOUT 6 PM.

JDS
Special weather statement, Aug 18, 5:27 PM EDT, 1 hour 36 minutes before
VAZ017-022-033-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON.
THE STRONGEST STORM WAS LOCATED OVER FRANKLIN COUNTY AND WAS MOVING
TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH CALLAWAY...
WIRTZ...AND ROCKY MOUNT BEFORE 6:00 PM. EXPECT WIND GUSTS OF 30 TO 40
MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE STORMS.
Local storm report, Aug 18, 5:57 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    PHENIX                    VA   WIND DAMAGE
08/18/02   CHARLOTTE                      NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Special weather statement, Aug 18, 6:23 PM EDT, 40 minutes before
VAZ014-017-022-033-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON.
THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN
ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING
TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN
LESS THAN 30 MINUTES.

EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREA IN
SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN
ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND
AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.  UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION.

DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 6:23 PM EDT, 40 minutes before
VAZ014-017-022-033-182300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA EARLY THIS
EVENING. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN
ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING
TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN
LESS THAN 30 MINUTES.

EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IN
SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN
ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND
AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.  UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION.

DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningRNKCharlotte35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.